Alert archive / New York / Rip Current Statements in 2021
Rip Current Statement 18, NWS New York, NY
NWS New York, NY issued this rip current statement at Sep 14, 2021, 4:13 PM EDT for 4 counties in New York. It took effect at Sep 15, 2021, 6:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2021, 4:13 PM EDT (20:13 UTC)
- In effect from
- Sep 15, 2021, 6:00 AM EDT
- Expired
- Sep 15, 2021, 9:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460 WHUS41 KOKX 142013 CFWOKX Coastal Hazard Message National Weather Service New York NY 413 PM EDT Tue Sep 14 2021 NYZ075-080-081-178-179-151000- /O.NEW.KOKX.RP.S.0018.210915T1000Z-210916T0100Z/ Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 413 PM EDT Tue Sep 14 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Kings (Brooklyn), Southwest Suffolk, Southeast Suffolk, Southern Queens and Southern Nassau Counties. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Life-threatening rip currents are likely for all people entering the surf zone. Anyone visiting the beaches should stay out of the surf. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you enter the surf zone, always have a flotation device with you and swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and yell or wave for help. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
1 follow-up statement
055 WHUS41 KOKX 150733 CFWOKX Coastal Hazard Message National Weather Service New York NY 333 AM EDT Wed Sep 15 2021 NYZ075-080-081-178-179-160100- /O.CON.KOKX.RP.S.0018.210915T1000Z-210916T0100Z/ Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk- Southern Queens-Southern Nassau- 333 AM EDT Wed Sep 15 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), Southeast Suffolk and Southwest Suffolk Counties. * WHEN...Through this evening. * IMPACTS...Life-threatening rip currents are likely for all people entering the surf zone. Anyone visiting the beaches should stay out of the surf. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you enter the surf zone, always have a flotation device with you and swim near a lifeguard. If caught in a rip current, relax and float, and do not swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and yell or wave for help. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Sep 14, 1:58 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 14, 1:58 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service New York NY 158 PM EDT Tue Sep 14 2021 .SYNOPSIS... A warm front lifts north through the region today into this evening. A cold front approaches on Wednesday and stalls over the area Thursday before dissipating nearby on Friday. A weak low pressure system may pass southeast of the area on Saturday. High pressure builds back in on Sunday and into early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A stationary front over southern NJ this morning south of the region this morning. HRRR sfc theta-E grids suggest the front may lift into NE NJ for a time this afternoon, then a more stable onshore flow should push it back to the NW late today. We'll be under the influence of ridging aloft which should keep us dry for the most part. There will however still be some isentropic and shortwave lift well NW of the city, and that plus convergence along the frontal boundary could spark an isolated late day shower or thunderstorm there. NBM looked good for temperatures. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... The warm front should finally lift through tonight, into NYC and Long Island initially this evening and then the rest of the area overnight. Weak isentropic and shortwave lift should give at least a low chance of a shower or thunderstorm mainly this evening north and west of the city. It'll feel more muggy, with lows mostly in the upper 60s to lower 70s. The region will be in the warm sector on Wednesday. Southerly winds pick up in response to an increasing pressure gradient between high pressure offshore and low pressure in SE Canada with an associated approaching cold front. Global models and NBM are in good agreement that we remain dry in the morning and that shower and thunderstorm chances hold off until the afternoon - mainly north and west of the city. SBCAPEs there are progged at 1000-2500 J/kg and 0-6km bulk shear at 30-40kt, so there is a chance for strong to severe wind gusts with thunderstorms. Although directional shear is not ideal for hail growth, CAPE in the hail growth zone as well as wet-bulb zero heights would tend to promote large hail development. SPC has placed most of the CWA in a marginal risk for severe weather as a result, with a slight risk just to the northwest. With the frontal boundary becoming more parallel to upper flow and slowing down, cell training becomes an increasing concern, so a threat of at least minor/poor drainage flooding exists with a low chance of flash flooding. This threat will continue into the evening hours. WPC has a marginal risk of flash flooding NW of the city Weds afternoon through the night. NBM was used for temperatures through the short term. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... There has not been much change with the overall forecast or forecast reasoning for the extended. Global model continue to be in fairly good agreement with the overall upper level pattern into the weekend. An upper trough moves through later on Wednesday evening, with the trough axis pushing through by Thursday morning. The trough weakens as it does so, and moves offshore by Thursday afternoon. The flow then becomes more zonal into Friday, stalling the front over the area or just to the south. Shortwave energy then approaches from the southwest pushing the front back to the north as a warm front by Friday afternoon. into Saturday and moves offshore by Sunday. Long wave ridging returns by the end of the weekend and into early next week, with a drier airmass in store. A cold front heads toward the area and moves through by Wednesday evening. The environment continues to look supportive thunderstorm development/maintenance with activity moving in from the northwest by early evening. Model soundings indicate weak capping and destabilization across the region on Wednesday afternoon, especially across the Lower Hudson Valley and into SW CT, moreso with the 12Z model guidance than at this time yesterday. SBCAPEs 1000-2500 J/kg with 25-35 kt of 0-6km bulk shear in the evening. In addition, the region is near the right exit region of the upper jet. Further to the east, cloud cover from earlier Wednesday may limit destabilization, and so northwest areas of the CWA are most likely to see any stronger storms as they move in from the west. As mentioned earlier, SPC has placed most of the CWA in a marginal risk for severe weather, with a slight risk just to the northwest. PWATS look to remain in the 1-1.5" range over this timeframe, and so any storms will have the potential for a period of isolated heavy rainfall. Thursday continues to look unsettled, as well, as front stalls near the area as the upper flow begins to flatten. Thus, have maintained chance PoPs via NBM. Thunder potential does look lower on Thursday with capping in place, and rain chances look to continue into Friday morning with the front nearby. By Friday, low pressure, which has yet to develop off the southeast coast, may approach the region by Friday afternoon into Saturday. The latest suite of deterministic guidance moves this weak low north along the western periphery of the subtropical ridge and curves it south of the 40/70 benchmark to the east away from land as it gets picked up by a shortwave. This is fairly consistent with previous runs. In addition, many members of both the GEFS and EPS depict a weaker system than their deterministic counterparts that keep the system well to the south of the area. In fact, the latest GEFS appears to be a bit better clustered with its positioning of surface lows, staying well southeast of the area. It's important to remember that there does remain quite a bit of uncertainty at play here with respect to other features that will impact the eventual track and strength of the system, including interaction with the remnants of Nicholas as well as the aforementioned frontal system to the north. For now, have kept highest PoPs across eastern Long Island and southern CT, capped at chance. Upper ridging builds by Sunday and Monday, with a slightly cooler, and drier air mass progged to enter the Northeast. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A nearly stationary warm front south of the region will lift north through the region today into this evening. Mainly VFR and dry conditions are expected through this evening. MVFR to IFR conditions look to move in after 03Z tonight, with conditions improving back to VFR after 12Z Wednesday. There may be a passing shower or thunderstorms tonight, however confidence of any timing and placement any precipitation is too low to include in the TAF. Better for showers for northern terminals (KSWF) after 18Z Wednesday. Light and variable winds become E/SE today during the mid to late morning. Winds will then become more southerly as the afternoon progresses. Speeds will remain 10kt or less today. S to SW winds tomorrow 10 to 15 kt. Some gusts in the late morning of around 20 kt are possible. ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments possible for wind direction changes this afternoon and for flight category changes later tonight. .OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY... .Wednesday...Mainly VFR, with a chance of showers and a few tstms in the afternoon and night. .Thursday...Chance of showers and possibly a few tstms with brief MVFR or lower conditions, mainly in the afternoon and evening. .Friday...MVFR possible at times with chance of showers and slight chance of tstms. .Saturday-Sunday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Conditions on the waters are expected to remain below SCA through tonight with a relatively weak pressure gradient in place. The pressure gradient increases with more southerly winds and southerly fetch Wednesday into Wednesday night with high pressure offshore and an approaching cold front with possible SCA conditions on the ocean and Long Island south shore bays. Wind gusts could be gusting to 25 kt in the afternoon with a chance of ocean seas building to 5 ft. With this being a late third period start for advisory conditions, held off on SCA issuance. Marginal SCA conds could continue into Wednesday evening. Sub SCA conditions are expected on Thursday. Ocean seas will begin to build again on Friday into Saturday to over 5 ft, depending on the track and intensity of offshore low pressure. Sub SCA conditions return for Sunday and Monday. && .HYDROLOGY... Thunderstorms late day Wed into Thu may produce locally heavy rainfall that could cause isolated nuisance flooding in low lying spots. WPC has forecast only a marginal flash flood risk for interior NE NJ, the lower Hudson valley, and SW CT for Wed and Wed night. && .TIDES/COASTAL FLOODING... The rip current risk is low today and increases to moderate on Wednesday. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC NEAR TERM...JC SHORT TERM...JC LONG TERM...BC/JC/DBR AVIATION...JP MARINE...BC/JC/DBR HYDROLOGY...BC/JC/DBR TIDES/COASTAL FLOODING...JC
Hazardous weather outlook, Sep 14, 3:41 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service New York NY 341 AM EDT Tue Sep 14 2021 ANZ335-338-355-CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179- 151000- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 341 AM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time that would meet NWS warning criteria. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms may be strong to severe late Wednesday into Wednesday night with possible damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NYZ078>081-151000- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 341 AM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-345-350-353-151000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 341 AM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 9:49 PM EDT | Special Marine Warning | OKX | 56 min | |
| Sep 13, 9:59 PM EDT | Special Weather Statement | OKX | New York, Richmond | 46 min |
| Sep 13, 10:22 PM EDT | Special Marine Warning | OKX | 53 min | |
| Sep 13, 10:43 PM EDT | Special Marine Warning | OKX | 42 min | |
| Sep 13, 10:53 PM EDT | Special Marine Warning | OKX | 37 min | |
| Sep 14, 4:47 PM EDT | Small Craft Advisory | OKX | 30 hr |
Nearby
Rip Current Statements in New York, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.